Alert archive / Tennessee / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 36, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at May 23, 2000, 8:06 PM EDT for Grainger County, Jefferson County, Knox County, Tennessee. It was in force for 24 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 23, 2000, 8:06 PM EDT (00:06 UTC)
- Expired
- May 23, 2000, 8:30 PM EDT
- In force
- 24 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
Counties Grainger County, TN, Jefferson County, TN, Knox County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 23, 8:10 PM EDT | Thunderstorm Wind | Countywide, TN | |
| May 23, 8:15 PM EDT | Thunderstorm Wind | Washburn, TN | |
| May 23, 8:20 PM EDT | Thunderstorm Wind | Countywide, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 7:15 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1386 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 6.9
The text
As transmitted, in the capitals the NWS used until 2016.
473 WUUS54 KMRX 240006 SVRMRX TNC057-089-093-240030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MORRISTOWN TN 806 PM EDT TUE MAY 23 2000 THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN GRAINGER COUNTY IN EASTERN TENNESSEE JEFFERSON COUNTY IN EASTERN TENNESSEE NORTHERN KNOX COUNTY IN EASTERN TENNESSEE * UNTIL 830 PM EDT * AT 805 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR MASCOT...OR 13 MILES SOUTH OF MAYNARDVILLE...MOVING SOUTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES SOUTHWEST OF NEW MARKET AROUND 820 PM EDT PIEDMONT AROUND 825 PM EDT 7 MILES SOUTHWEST OF DANDRIDGE AROUND 830 PM EDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... WINDS UP TO 80 MPH...WHICH COULD PEEL SURFACES OFF OF ROOFS... BREAK WINDOWS...AND PUSH LIGHT TRAILER HOMES OR AUTOMOBILES. HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:52 PM EDT, 4 hours 14 minutes earlier.
Area forecast discussion, May 23, 3:52 PM EDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 352 PM EDT TUE MAY 23 2000 NORTHWEST FLOW DOMINATES THE PICTURE THROUGH WEDNESDAY NIGHT...THEN BECOMES WESTERLY THURSDAY. SHORTWAVE MOVING THROUGH THE FLOW NOW TRIGGERING CONVECTIVE ACTIVITY WILL MOVE OUT THIS EVENING. FRONT LEFT QUAD OF 300 MB JET AND ASSOCIATED DIVERGENT AREA WILL BE OVER SOUTHWEST VA/NORTHEAST TN THIS EVENING AND THEN LIFT NORTHEAST. WENT WITH LIKELY POPS ALL AREAS EXCEPT 50 PERCENT SOUTHEAST. A SECOND SHORTWAVE WILL MOVE THROUGH THE EARLY PART OF THE DAY WEDNESDAY WITH ANOTHER ROUND OF SHOWERS AND STORMS. ATMOSPHERE REMAINS UNSTABLE THROUGHOUT THE DAY AND INTO WEDNESDAY NIGHT WITH COLD FRONT EXTENDING FROM GREAT LAKES TO CENTRAL PLAINS SAGGING SLOWLY SOUTHEAST. FRONT SHOULD CLEAR MUCH OF THE FA THURSDAY SO ONLY WENT WITH SLIGHT CHANCE POPS IN SOUTHEAST TN/SOUTHWEST NC. TEMPS A BLEND OF FWC/FAN. CHA TE 065/086 066/086 068 09543 TYS TE 065/084 064/084 065 09643 TRI TT 061/082 062/082 062 09652 OQT TE 065/084 064/084 065 0964 .MRX... NC...NONE. TN...SEVERE THUNDERSTORM WATCH UNTIL 23Z FOR TNZ012>015-035>040- 067>071-073-082-072-074 VA...NONE. AUSTIN
In the hours before
Local storm report, May 23, 4:19 PM EDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0355 PM HUNTSVILLE TN 1.00 INCH HAIL
05/23/00 SCOTT REPORTED BY SPOTTERLocal storm report, May 23, 6:00 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
600 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0425 PM HUNTSVILLE TN WIND DAMAGE
05/23/00 SCOTT REPORTED BY DISPATCH
TREES DOWN ON POWER LINES.
0445 PM OAK RIDGE TN 1.00 INCH HAIL
05/23/00 ANDERSON REPORTED BY DISPATCH
0554 PM OAK RIDGE WIND DAMAGE
05/23/00 ANDERSON REPORTED BY DISPATCH
SEVERAL TREES DOWN.
0554 PM FOUNTAIN CITY TN 1.00 INCH HAIL
05/23/00 KNOX REPORTED BY DISPATCH
0505 PM POWELL TORNADO
05/23/00 KNOX REPORTED BY DISPATCH
TORNADO REPORTED ON CLINTON
ROAD (EMORY ROAD) IN KNOXVILLE.
0535 PM 5 S SEYMOUR TN TORNADO
05/23/00 SEVIER REPORTED BY PILOT
BY PILOT...VIA HAM RADIO OPERATOR.
DHLocal storm report, May 23, 7:06 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
706 PM EDT TUE MAY 23 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
...COUNTY LOCATION....
0445 PM LAKE CITY TN WIND DAMAGE
05/23/00 CAMPBELL REPORTED BY HWY DEPT
TREES DOWN JUST NORTH OF
LAKE CITY.
0533 PM NORTHERN TN WIND DAMAGE
05/23/00 BLOUNT REPORTED BY DISPATCH
TREES AND LIMBS DOWN ON SEVIER
HIGHWAY.The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 10:03 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Hamblen | 27 min |
| May 23, 11:14 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 46 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.